Advertisement
Essay

Essay Essays are opinion pieces on a topic of broad interest to a general medical audience.

See all article types »

Communicating with Patients about Harms and Risks

  • Andrew Herxheimer
  • Published: February 22, 2005
  • DOI: 10.1371/journal.pmed.0020042

Reader Comments (1)

Post a new comment on this article

Tamoxifen and the singing voice

Posted by plosmedicine on 30 Mar 2009 at 23:44 GMT

Author: Andrew Herxheimer
Position: emeritus fellow
Institution: UK Cochrane Centre
E-mail: a@herxheimer.net
Additional Authors: none
Submitted Date: July 25, 2005
Published Date: July 25, 2005
This comment was originally posted as a “Reader Response” on the publication date indicated above. All Reader Responses are now available as comments.

My remark in this essay, that deepening of the voice occurs with long-term use of tamoxifen for breast cancer, needs qualification.

Several colleagues have rightly pointed out that the evidence for the effect is less clear than I implied: it comes from women who have experienced it, [1] but there have been no controlled studies. A change in voice was looked for and not found among effects spontaneously reported in large trials of tamoxifen, but this was not specifically asked about and might well have been missed. It is also recognised that the voice sometimes becomes deeper at or after the menopause, in the absence of tamoxifen.

To convey the uncertainty of the facts, I wish to amend my statement as follows:

"The irreversible deepening of the voice that has been reported to occur with long-term use of tamoxifen for breast cancer is an example of a side effect that prescribers, manufacturers, and drug regulators seem to have considered trivial and have not investigated."

Reference
1. Goodare H (1992) Tamoxifen and singing. Breast Cancer and Mastectomy (BCMA) Network Spring 1992: 2.

No competing interests declared.